How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 24358
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I have a 9 yo yellow lab. He has vomited today and is warm

Customer Question

Hi. I have a 9 yo yellow lab. He has vomited today and is warm and kind of tired and a bit lethargic. I gave him aleve 2 days in a row before I realized it wasn't safe for him. Now I am really worried! Did giving him aleve cause his sickness. Do I need to take him in to our veterinarian and get him checked out?
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 1 year ago.
Aloha! You're speaking with Dr. Michael Salkin
Yes, it would be prudent to have Buddy attended to by his vet. Aleve (naproxen) is one of the most toxic nonsteroidal antiinflammatory drugs (NSAIDS) to dogs causing gastrointestinal ulcers at just 2.5 mg/lb of body weight and renal failure at 7 mg/lb of body weight.
I would expect a basic diagnostic panel of blood and urine tests to be performed and if nothing serious is found, an antacid such as famotidine, antiemetic such as maropitant, and "liquid bandage" such as sucralfate are likely to be prescribed. Please respond with further questions or concerns if you wish.
Customer: replied 1 year ago.
Ok Thanks. I feel so bad! I should have called my vet or investigated this first before I gave it to him! Is this an urgent thing that he should be seen for today? I think he weighs around 95 pounds, but am not sure. He has been really overweight and we have had him on diet dogfood and been walking him for the last 3 months or so, so I am honestly not sure how much he weighs. I gave him a dosage of 2 - 220 mg tablets on 6/28 and my husband did the same on 6/29, but nothing today. Did we give our dog a toxic dose? Knowing this, does this change the urgency?
Expert:  Dr. Michael Salkin replied 1 year ago.
Yes, the sooner these dogs are attended to, the less damage we expect to occur. A one-time dose of 440 mg in a 95 lb dog = 4.6 mg/lb which is likely to cause ulcers but shouldn't cause renal failure but all bets are off because that same dose was repeated a day later which will possibly potentiate toxicity. I'd prefer that you didn't wait any longer to have Buddy attended to. Better safe than sorry!
Please continue our conversation if you wish.